Alert archive / Michigan / Flash Flood Warnings in 1996

Flash Flood Warning 3, NWS Grand Rapids, MI

May 9, 1996Cass County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at May 9, 1996, 4:11 PM EST for Cass County, Michigan. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 1996, 4:11 PM EST (21:11 UTC)
Expired
May 9, 1996, 8:00 PM EST
In force
4 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Cass County, MI

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 092112
FFWGRR
MIC027-100230-
 
BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED...
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
511 PM EDT THU MAY 9 1996
 
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 1030 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST LOWER MICHIGAN
 
   ...SOUTHERN CASS COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED RAINFALL AMOUNTS
BETWEEN 1 AND 2 INCHES ACROSS SOUTHERN CASS COUNTY SINCE 300 PM EDT...
WHICH HAS RESULTED IN SOME FLOODING OF STREETS AND LOW LYING AREAS. MORE
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS SOUTHERN CASS COUNTY THROUGH
800 PM EDT WHICH COULD BRING ANOTHER 1 TO 2 INCHES OF RAINFALL
BETWEEN 500 AND 800 PM.  THIS WILL RESULT IN ADDITIONAL FLOODING OF LOW
LYING AREAS THIS EVENING.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOU TO CROSS SAFELY.
VEHICLES "CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY... AND
YOU SHOULD MOVE TO HIGHER GROUND.
 
BORIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at May 8, 8:24 PM EST, 19 hours 47 minutes earlier.

Area forecast discussion, May 8, 8:24 PM EST, 19 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
925 PM EDT WED MAY 8 1996

NTRANS VIS LOOP SHOWS A BREAK IN THE OVC OVR SW LWR ATTM MOVG EAST.
BEH HAS ALREADY SCTD AND HAVE INTRODUCED A BREAK IN THE AZO FT.  THE
BREAK APPEARS TO BE CAUSED BY SUBSIDENCE BEHIND THE EARLIER MCS. IT
LOOKS LIKE THE BREAK WILL LAST A COUPLE OF HOURS BEFORE FILLING BACK
IN. SFC ANAL SHOWS THE WARM FRONT ALONG THE IN/MI BORDER. DWPTS SOUTH
OF IT ARE IN THE LOW 60S AND NORTH OF IT IN THE LOW 50S. IFR CONDS
STILL EXIST IN WI AND VFR CONDS IN IL/IN WILL BECOME IFR BY 04Z OR SO.
NEXT BATCH OF TRW IS FIRING OVR THE PLAINS AGAIN IN VCNTY OF WARM FRONT
AND AIDED BY LLJ AND GOOD MOISTURE CONVERGENCE. I EXPECT TONIGHTS MCS
TO FINALLY AFFECT THE FA LATE MORNING THU. THE FOCUS IS FARTHER NORTH
SINCE THE FRONT IS FARTHER NORTH AND THE DIFFLUENT THICKNESS PATTERN
IS ALSO FARTHER NORTH COMPARED WITH THE PAST SEVERAL NIGHTS. I AM
KEEPING IFR CONDS IN THE FTS THRU THU AS THERE WILL BE A LOT OF
MOISTURE IN THE AIR AND SCT TRW NOT TO MENTION GOOD INFLOW FROM THE
SOUTH. ETA BUFKIT SOUNDING FOR THU AFTNOON IN GRR YIELDS LI`S OF -4.
FWC TEMPS A BIT HIGH GIVEN THE AMOUNT OF CLOUD COVER. GOING FCST
LOOKS GOOD.

WF

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:08 PM ESTSevere Thunderstorm WarningGRRIngham, Jackson37 min
May 9, 3:32 PM ESTFlash Flood WarningGRRBerrien4 hr
May 9, 3:41 PM ESTSevere Thunderstorm WarningGRRCass, Saint Joseph49 min
May 9, 4:18 PM ESTSevere Thunderstorm WarningGRRHillsdale42 min

Nearby

Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.